A warning of a risk of pure red cell aplasia (PRCA) has been added to the label and prescribing information for mycophenolate mofetil (CellCept).
Drug manufacturer Roche reported 41 cases of PRCA in patients given mycophenolate mofetil. In 16 of the cases, reduction of the dose or discontinuation resolved the condition.
The mechanism causing the side effect is unknown, but the manufacturer noted that some of the cases were also receiving other immunosuppressants, which may have contributed to the aplasia's development.
"When PRCA occurs in a patient on multiple immunosuppressants, the relative contribution of the drugs to PRCA and the prophylaxis of rejection must be considered before a decision is made to discontinue a drug," according to the letter to healthcare professionals sent by Roche announcing the new warning.
Other adverse effects reported with mycophenolate mofetil include increased likelihood of opportunistic infection, fetal damage in pregnant women, and lymphoma in patients taking the drug as part of an immunosuppressive regimen.
From Medpage Today.